Introduction Lupus like syndrome is a rarely reported adverse event for Anti TNF therapies (1) We noted a significant number of adverse events in particular drug induced SLE like syndrome (DILE) amongst our IBD patients receiving infliximab.
Aims/Background The aim of this study was to quantify the real life prevalence of significant side effects and in particular lupus like syndrome to infliximab therapy.
Method We reviewed retrospectively notes of all patients receiving infliximab therapy between Sep 2009 and Sep 2012 in GI unit.
Results 327 no of infusions was given to 39 patients (16 Crohns /23 UC, M:F ratio 21:18) over study period. 24/37 (64.8%) patients stopped therapy in that period after a median of 4(1–12) infusions. 30.4% (7/23) patients stopped therapy in setting of clinical remission. 17.4% ( 4/23) patients stopped therapy because of treatment failure.
(11/37 (29.7%) patients stopped treatment because of significant side effects. (3/37 8.1%) experienced acute infusion reaction, 1/37 (2.7%) MS. 5/37 (13.5%) patients manifested lupus like syndrome, 2/37 (5.4%) hilar adenopathy on CXR with strongly pos. ANA and antidsDNA. Older age at diagnosis (47 vs. 32) yrs. predicted increased risk of developing lupus like syndrome (p<0.05) as did history of previous azathioprine intolerance (100 vs. 43) % (p<0.05).
Conclusion We report a higher than previously reported prevalence of DILE with anti-TNF therapy in an Irish cohort of IBD patients. Future studies are required to determine if this represents a cluster or predicts a real life higher prevalence in Irish population.